Thunder Bay

'Purple Down': Thunder Bay police warn of dangerous street drug after man's apparent overdose

Police in Thunder Bay, Ont., are warning about a “dangerous street drug called Purple Down” after an officer administered Naloxone to a man suffering from an apparent overdose Sunday afternoon.

Man started to recover after officer administered Naloxone, but was taken to hospital

Thunder Bay police are warning about a dangerous street drug Purple Down, that combines fentanyl and another opioid, after an officer administered Naloxone to a man suffering from an apparent overdose Sunday. (Christina Jung / CBC)

Police in Thunder Bay, Ont., are warning about a "dangerous street drug called Purple Down" after an officer administered Naloxone to a man suffering from an apparent overdose Sunday afternoon.

An officer was responding to a call about an unconscious person near Connolly and McTavish Streets around 2:10 p.m. June 14, the Thunder Bay Police Service (TBPS) announced in a written release Monday.

The presence of used needles near the man suggested an overdose, so the uniform officer administered Naloxone, police said. The man then began to recover and was taken to hospital by EMS.

Fentanyl-based street drugs continue to pose a serious danger to people who are struggling with addictions, TBPS said, adding that in this case, Purple Down is a dangerous combination of fentanyl mixed with another opioid.

"If you are an addict and have fears or anxiety about coming forward to seek help, we strongly encourage you to speak with a family member or friend who may be able to come forward on your behalf. You do not have to be alone in dealing with your addiction," police stated in the release.

Police encouraged people to go to the Thunder Bay Drug Strategy for more information and assistance.

TBPS also stated that if people are concerned about drugs being sold in their neighbourhood, they can call police at 684-1200 or submit tips anonymously through Crime Stoppers at 1-800-222-8477.

now